|| Checking for direct PDF access through Ovid
Suicidal intoxication from massive propranolol ingestion is rare. Surprisingly, no reported cases have involved physicians. The author herein reports a case of self-poisoning death due to ingestion of propranolol by a young male physician. A 31-year-old man with major depressive disorder was found dead in his dormitory room. Fifteen empty packages, each having contained ten 40-mg propranolol tablets, were found without any tablets leftover in his room. A suicide note was also found in his room. He was thus alleged to have ingested 6 g of propranolol for self-poisoning. Autopsy findings revealed approximately 150 mL of pink fluid with some partially dissolved pink tablets in the stomach. No anatomic cause of death was found, except for mild dilatation of cerebral ventricles. Toxicologic analysis revealed propranolol in his blood and gastric contents. The cause of death was attributed to acute cardiac arrest due to severe acute propranolol intoxication from self-poisoning caused by major depressive disorder possibly secondary to organic brain syndrome.